Thunderstorm Wind, Campbell
- When
- June 9, 3:14 PM MST
- Where
- Campbell County, 7.73 mi SSE of Echeta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.350, -105.790
Wind gusts were estimated at 60 mph.
Wind gusts to 60 mph accompanied a severe thunderstorm that tracked across areas west of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts to 60 mph accompanied a severe thunderstorm that tracked across areas west of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 2:18 PM MST, 56 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 318 PM MDT Sat Jun 9 2018 .DISCUSSION...(This Evening Through Saturday) Issued at 248 PM MDT Sat Jun 9 2018 Upper level analysis has ridging over the central CONUS, with trof over the Pacific Northwest. Skies are mostly clear with temps in the 80s to around 90 degrees. Winds are breezy out of the southeast across much of the area. Very warm conditions will continue through Sunday as ridge rebuilds ahead of the trof to the west. Highs will mostly be in the 80s, with 90s across much of the SD plains on Sunday ahead of approaching cold front. Thunderstorm chances for this afternoon should be rather limited, mainly confined to Northeast Wyoming, and the Black Hills. MUCAPE and shear values are adequate for any storms that do develop to potentially become severe. Strengthening low level southerly jet could help to maintain storms east of the Hills this evening. Sunday will be very warm and mostly dry ahead of approaching cold front. Upper trof will move across the Northern Rockies on Sunday and into south central Canada on Monday. Cold front will slide across northeast WY and far northwest SD late Sunday and then across the rest of the area Sunday night. Storms will likely have a hard time developing ahead of the front before mid afternoon with fairly strong cap in place. Best chances will be across far northwest SD late in the day, in closer vicinity to front and better forcing aloft. Otherwise, most of the shower and thunderstorm activity will be post frontal Sunday night into early Monday. A few strong to severe storms are possible Sunday evening over areas mainly to the north and east of the Black Hills in closer vicinity to passing front. The first half of next week will be cool and dry, with highs only in the 60s and 70s. Temps will be on the chilly side at night, with lows in the 40s and lower 50s. Warmer temperatures and increasing low level moisture will return mid to late week as ridging aloft and southeasterly low level winds develop. This will also bring increasing chances for storms, especially toward the end of the week and into next weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1117 AM MDT Sat Jun 9 2018 Isolated thunderstorms possible this afternoon and evening over portions of northeast Wyoming and western South Dakota. Otherwise, VFR conditions expected through tonight. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 258 AM MDT Sat Jun 9 2018 SDZ012-024>031-041-072>074-WYZ054>058-071-101300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 258 AM MDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are expected this afternoon and evening. There is a marginal risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday, with a marginal risk of severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-042>044-046-047-049-101300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 258 AM MDT Sat Jun 9 2018 /358 AM CDT Sat Jun 9 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are expected this afternoon and evening. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday, with a slight risk of severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
337 PM MDT SAT JUN 9 2018
WYZ054-092230-
Northern Cambell WY-
337 PM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 430 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Echeta, or 20 miles west of Gillette, moving northeast
at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northwestern Gillette, Echeta and Gillette Airport.
This Includes Interstate 90 in Wyoming between Mile Markers 97 and
99, and between Mile Markers 121 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4424 10601 4441 10602 4462 10577 4433 10542
4419 10596 4419 10602
TIME...MOT...LOC 2137Z 233DEG 23KT 4432 10590
EaganThe Rapid City radar (KUDX), 237 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751502.